Metoclopramide Use: Be Very Careful

July 14, 2009
Victor Dostrow

From a pharmacologic perspective metoclopramide is much closer to antipsychotic drugs, in that it is, in part, a blocker of central dopamine receptors.

Metoclopramide (Reglan and various generics) is an antinausea, antiemetic, and prokinetic agent. It is chemically related to procainamide. From a pharmacologic perspective, however, it is much closer to antipsychotic drugs, in that it is, in part, a blocker of central dopamine receptors. Thus, some of the side effects are similar to antipsychotic agents. This drug is very widely used for nausea, GERD, and diabetic gastroparesis, as well as a large variety of other, "off label" indications. Some use is driven by lack of alternatives. There are very few effective prokinetic agents available, and the best alternative to metoclopramide use for most indications, cisapride, was basically withdrawn from the market in 2000.

A primary metoclopramide adverse effect is of particular neurologic interest: Tardive dyskinesia (TD). This disorder is characterized by abnormal, involuntary movements (lip smacking, eye closure, etc), largely of facial and head muscles. TD is typically irreversible. Metoclopramide is the most common cause of drug-related movement disorders, accounting for almost 1/3, and associated litigation is commonplace and possibly increasing. As a consequence, use of this agent carries much higher medical-legal risk than is the case with many other drugs. A Google search for dyskinesias and litigation related to this agent return 281,000 hits, many of them plaintiff's attorneys advertising for cases. Nevertheless, rather cavalier use of this agent and failure to warn patients of such adverse effects is disturbingly commonplace.

The potential for abnormal movements, including TD, associated with metoclopramide use is well documented, and has been known and discussed for a long time. Initial reviews appeared about twenty years ago. However, the legal climate for prescribers of metoclopramide worsened a few months ago. The FDA changed the acuity of their warning requirement recently, increasing the required warning labeling to the level of a "black box warning," the highest level. Certain risk factors for TD associated with metoclopramide use are clear: Older patients are at higher risk, and persistent dyskinesias are more likely with longer term therapy. It is possible, however, to develop irreversible abnormal movements even after a brief period of metoclopramide exposure.

The increase in the level of the FDA warning will be ammunition for the plaintiff's bar. Litigation against prescribers will likely increase. The prescriber must be very cautious with use of this agent, counsel patients regarding the possibility of irreversible abnormal movements, and well document such counseling. Tread carefully when prescribing this useful, but potentially toxic agent.